Texas, 2022Flash Flood and Damaging Winds in Texas, August 17, 2022
August 17, 2022 · NWS MAF · 4 events in 1 county or zone
There was an upper level low pressure system over Northern Mexico. A cold front was across the Permian Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was an upper level low pressure system over Northern Mexico. A cold front was across the Permian Basin. These features brought an increase in lift across West Texas. High low-level moisture was in place. These conditions resulted in thunderstorms that produced high wind gusts in Brewster County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 17, 1:47 PM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 17, 1:47 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
247 PM CDT Wed Aug 17 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 149 PM CDT Wed Aug 17 2022
As of this forecast issuance, a cold front has entered the N
Permian Basin and is located along a line extending from HOB-MAF-
ABI. It is not expected to progress much further this afternoon due
to weak pressure rises behind it. Although it will provide a focus
for scattered showers and thunderstorms for areas along and N of I-
20. Another source for lift will be the departing upper lvl low over
N Chihuahua which will bring another round of showers and storms
to portions of far West TX including the Guadalupe and Davis
Mountains and adjacent foothills. These areas have seen heavy
rainfall yesterday, so localized flooding will be of concern again
today, especially with the higher PWATs in place. The
aforementioned cold front is expected to advance further into the
Basin after sunset, aided by ongoing convection across the TX
South Plains. Latest high- res guidances shows this area of
convection moving into SE New Mexico and the N Permian Basin
overnight into early Thursday.
By Thursday morning, the cold front will reach the Pecos River
valley. Cooler temperatures are expected in the wake of this
front with highs topping out in the 80s across the Permian Basin
and SE New Mexico Thursday afternoon. Rain chances will increase
throughout the day on Thursday, especially across the Permian Basin,
so hopefully some areas will finally see some much needed rainfall!
Scattered storms will also be possible again across the higher
terrain of West TX. Showers and storms may linger into Thursday
night with lows falling into the U60s/L70s.
-Salerno
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 149 PM CDT Wed Aug 17 2022
More active upper pattern Friday with a broad upper trough over the
eastern half of the country and a deep low over MN. An upper ridge
along the Rockies will become centered over W TX/Nrn Mexico Friday
as a trough over OR moves up the west side of the ridge. A trough
extending from the deep low will swing across TX on Sunday. The
region will be between a ridge over the west and a trough over the
east Monday and Tuesday.
Temperatures will be below normal Friday through the middle of next
week as fronts move into the area Saturday and another one early
Monday. Highs will be in the upper 80s to lower 90s. Lows in the
60s and 70s.
Have broken out of the death ridge pattern and will have rain
chances daily for the end of the week into next week. Fronts and
outflow boundaries will become focus for storm development and will
have upper support on Sunday. Have good moisture with dewpts in the
60s and even some 70s and MAF 12z sounding had PW over 1 inch. Will
have a chance of showers and storms across the area Friday, while on
Saturday and Sunday the higher elevations will be favored. On
Monday the Permian Basin and Davis Mtns will have the best chance of
rain with rain chances shifting south Tuesday. And on Wednesday the
best pops will once again be west of the Pecos River so all parts of
the area will have a shot at getting rain over the coming week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Wed Aug 17 2022
Most terminals either have or will continue to see ceilings
improve to VFR this afternoon after a brief period of MVFR.
A weak cold front has stalled across the northern Permian Basin
causing winds to shift out of the ENE at HOB and MAF. This front
is expected to slowly advance towards the Pecos River late this
evening. Scattered showers and thunderstorms will be possible this
afternoon and evening at most of the northern terminals. Will
continue to monitor radar trends and amd as needed.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 87 70 89 / 30 50 40 40
Carlsbad 69 87 68 88 / 40 30 50 50
Dryden 72 91 71 94 / 10 20 20 30
Fort Stockton 69 91 69 88 / 10 20 20 40
Guadalupe Pass 65 78 64 80 / 30 30 30 50
Hobbs 68 84 66 86 / 50 50 50 40
Marfa 58 83 58 82 / 40 40 20 50
Midland Intl Airport 72 88 70 88 / 40 40 50 40
Odessa 74 88 72 89 / 40 40 50 40
Wink 72 90 70 89 / 30 30 40 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...24
LONG TERM....72
AVIATION...24
Hazardous weather outlook, Aug 17, 12:53 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
153 PM CDT Wed Aug 17 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
153 PM CDT Wed Aug 17 2022 /1253 PM MDT Wed Aug 17 2022/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
Chance of thunderstorms mainly across the higher elevations and north
of I-20. Locally heavy rain that could produce flash flooding will be
the main concern.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorm chances will continue each day through the weekend into
next week. Flash flooding will be the main concern.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Thunderstorm Wind, Brewster
- When
- August 17, 5:08 PM CST to 5:09 PM CST
- Where
- Brewster County, 1.51 mi NNW of Castolon
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 29.150, -103.530
A thunderstorm produced a wind gust of 76 mph at the Castolon Mesonet site.
Thunderstorm Wind, Brewster
- When
- August 17, 5:24 PM CST to 5:25 PM CST
- Where
- Brewster County, 1.38 mi N of Castolon
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 29.150, -103.520
A thunderstorm produced a 68 mph wind gust at the Castolon Mesonet site.
Thunderstorm Wind, Brewster
- When
- August 17, 5:25 PM CST to 5:26 PM CST
- Where
- Brewster County, 1.38 mi N of Castolon
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 29.150, -103.520
A thunderstorm produced a 58 mph wind gust at the Castolon Mesonet site.
Flash Flood, Brewster
- When
- August 17, 6:00 PM CST to 8:00 PM CST
- Where
- Brewster County, 1.82 mi SE of Study Butte to 1.79 mi S of Study Butte
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 29.299, -103.511
Heavy rain resulted in flash flooding in Brewster County. Route 16 and Old Maverick from the Maverick Entrance were closed due to the flooding. Rocks up to bowling ball sized were being removed. A couple of cars were stalled. The cost of damage is a very rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oregon, August 17 to 31, 20221 death · 1 event
- Damaging Winds in Texas, August 17, 2022$426,000 · 65 kt wind · 8 events
- Flash Flooding in New Mexico, August 17, 2022$125,000 · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 17 to 19, 2022$28,000 · 50 kt wind · 12 events
- Flash Flooding and Dust Storm in Arizona, August 17, 2022$21,000 · 61 kt wind · 13 events
- Heat in Texas, August 17, 202211 events
- Heat in Oregon, August 17 to 18, 202211 events
- Damaging Winds and Heavy Rain in Florida, August 17, 202252 kt wind · 10 events
- Lightning Strike in New York, August 17, 20221 injured · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 17, 20226 events
- Heat in Washington, August 17 to 18, 20226 events
- Flash Flooding in Arizona, August 17, 20225 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046739, 1046740, 1046741, 1046920.